Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 228, NWS Blacksburg, VA

August 20, 2019Floyd County, Franklin County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 20, 2019, 2:12 PM EDT for Floyd County, Franklin County, Roanoke County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2019, 2:12 PM EDT (18:12 UTC)
Expired
Aug 20, 2019, 3:15 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 16 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:40 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Tue Aug 20 2019

.SYNOPSIS...
High pressure will remain over the region today into tonight
resulting in a continuation of the hot and humid weather. A
cold front approaches by the middle of the week bringing
increasing chances of showers and storms Wednesday into
Thursday. This front should finally work southeast through the
area by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 959 AM EDT Tuesday...

Made some minor adjustments in temperatures utilizing the latest
surface obs, their trends and blended in the NBM for late
morning into this afternoon. The hot and humid weather continues
with scattered strong to severe thunderstorms. MCS and
associated shortwave across central West Virginia this morning
will move east today. This may serve as a trigger for storms
this afternoon. The SPC Day 1 convective outlook highlights a
marginal threat for severe storms across most of the CWA. CAPEs
are high, good low level lapse rates expected, and weak mean
flow. Additional triggers orographic lifts, and surface
boundaries will enhance storm development this afternoon into
this evening. The strongest storms will be capable of producing
damaging wind gusts, large hail and heavy rains. More later this
morning...

As of 245 AM EDT Tuesday...

Still mostly a persistence forecast again today with any patchy
fog early giving way to afternoon convection within the
hot/moist airmass across the area. This beneath high pressure
and weak upper troffiness that will provide just enough cooling
aloft and perhaps weak shortwave energy to help spark at least
widely to scattered storms into this evening. Better focus to
start development early this afternoon appears along/west of the
Blue Ridge where models suggest slightly better low level
convergence, per developing south/southeast flow, aided by an
axis of higher theta-e and differential heating ahead of a weak
shortwave to the northwest. Guidance then remains a bit
uncertain with organization and just how far to the east any
clusters/multicells might evolve given weak flow aloft. However
does appear with outflow around and merging cells that even the
east will see some isolated coverage by mid to late afternoon.
Therefore covering most with chance pops including spots of
likelys west/northwest where models seem to have some consensus.
Latest forecast sounding profiles also suggest more of a pulse
nature severe/heavy rain threat across the region per dry air
aloft above high low level moisture within weak steering and
steep lapses. This may again support isolated severe cells as
indicated by the latest Day1 SPC outlook. Otrw partly to mostly
sunny with highs again similar to the hotter NBM, in the upper
80s to mid 90s, including eastern heat indices of around 100.

Isolated convection likely to linger espcly southeast into the
evening ahead of a weak low sliding by to the southeast. Then
expecting mainly partly cloudy elsewhere before patchy fog
development takes place again overnight. Models also indicate
that more low clouds may head into western sections in the wake
of the passing low and deeper advection of moisture from the
southwest. In addition, will need to watch the remnants of the
projected upstream MCS that may make a run, or at least some
development off residual outflow late tonight across the far
northwest as winds aloft increase. Otrw trimmed back pops for
the most part after early this evening with lows mostly 60s
mountains to 70-75 east.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Tuesday...

The upper level pattern will be gaining some amplitude through the end
of the workweek, though the Appalachains and central mid Atlantic
region will only be on the fringes of the trof moving through the
northeastern US. This will ultimately push the slowly approaching
frontal boundary into the region but ensemble guidance continues to
show a slower timing and only slowly sags the front just south of the
area by Friday night. The net result will be increasing chances for
showers/thunderstorms along with increasing coverage through Friday.
Guidance shows a series of short waves crossing the area and this will
introduce the potential for upstream MCS development to slide into the
region along the baroclinic zone. While guidance is ambiguous as to
specifics it appears that the greatest threat will reside off to our
west, where there is better instability, and to our north where dynamic
support is more robust. Will monitor the convective trends closely over
the next few days to see if the threat becomes better defined.
Precipitable water anomalies will be on the increase as the baroclinic
zone settles over the region so the potential for locally heavy
rainfall and potential hydro issues will remain a concern through
Friday.

Expect temperatures to be trending cooler, moreso on Friday as
clouds/precip and the frontal boundary keep highs in the low/mid 80s
east of the Blue Ridge, mid 70s/around 80 to the west.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

A pattern change will slowly evolve into the weekend as an upper
trough centered across the Great Lakes continues to deepen and
help push a west-east oriented cold front slowly south through
the area. Models disagree on the speed with which the front will
drift south of the area enough to shut off precipitation
changes. At this point, that does not appear with strong enough
potential to remove pops from any forecast period within this
time frame. In fact, the weekend could be quite wet and
unsettled as the front slowly drifts southward through the area. This
front will eventually stall across the Southeast by the weekend.

Given time of year and the overall lack of good upper-level
support to push the front south, have kept high chance to even
periods of likely pops across the southern two thirds of the
region into the weekend. It appears from the viewpoint of most
models that drying will be limited to northern areas, generally
near and north of the I-64 corridor.

Temperatures are expected to be a bit closer to normal as 850mb
temperatures drop back into the mid and upper teens and clouds
and precipitation remain abundant. Northern areas may eventually
end up being warmer during the daytime than southern areas by
the weekend, as clouds and precipitation will be more abundant
south/east of the Blue Ridge. Nighttime low temperatures will
likely remain at or above normal during the period, especially
across southern areas.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...

VFR conditions will prevail this afternoon into tonight. Isolated
to scattered MVFR/IFR showers and thunderstorms expected this
afternoon into this evening. The best chances for thunderstorms
will be along and west of the Blue ridge mountains. Mean wind
aloft is forecast under 15 kts, so storm cells that develop
should be slow moving.

Any residual convection will fade with loss of heating this
evening although isolated storms could linger into tonight per
lingering instability and outflow. Otherwise, looking at mostly
VFR conditions tonight with patchy fog/stratus late tonight into
Wednesday morning. Some lower cigs associated with stratus
heading up from the southwest riding up along the Blue Ridge
late. MVFR ceilings are possible in the west tonight into
Wednesday morning.

Medium confidence in ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

The airmass will remain unchanged through mid-week with daily
threat for showers and thunderstorms. A cold front will
approach from the northwest later in the week, resulting in an
uptick in shower/thunderstorm activity with potential for
organized deep convection across the Ohio Valley which may move
downstream and into the Mid-Atlantic region as an MCS or series
of MCSs.

Improving conditions with more in the way of VFR will be
possible for the weekend, pending just how far south of the
area the front makes it.

&&

.CLIMATE...
As of 250 AM EDT Tuesday...

Record Daily Maximum Temps:

Tuesday 8/20:
ROA: 104/1983
BLF: 92/1914
DAN: 101/1925
LYH: 102/1983
BCB: 92/1983

Wednesday 8/21:
ROA: 105/1983
BLF: 94/1936
DAN: 104/1983
LYH: 101/1983
BCB: 98/1983

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH/KK
SHORT TERM...MBS
LONG TERM...RAB
AVIATION...JH/KK
CLIMATE...PH
Hazardous weather outlook, Aug 20, 4:07 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
407 AM EDT Tue Aug 20 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
407 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms producing locally damaging
winds and very heavy rainfall will be possible this afternoon into
early this evening. Some hail may also occur with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 12:48 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1248 PM EDT Tue Aug 20 2019

VAZ014-022-201730-
Montgomery-Roanoke-
1248 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROANOKE AND EASTERN
MONTGOMERY COUNTIES...

Until 130 PM EDT.

At 1247 PM EDT, a strong thunderstorm was located over
Elliston-Lafayette. the storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salem...
Glenvar...
Elliston-Lafayette...
Bradshaw...
and Hollins.

This includes The following Location The Salem Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3734 7999 3718 8011 3720 8024 3736 8024
TIME...MOT...LOC 1647Z 205DEG 2KT 3723 8017

PW
Local storm report, Aug 20, 12:58 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     3 E EVERGREEN           37.30N 78.73W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            ONE LARGE WHITE OAK TREE BLOWN DOWN NEAR A
            CHURCH ALONG ROCKS CHRUCH ROAD.

0906 PM     LIGHTNING        3 WSW PAMPLIN CITY      37.25N 78.74W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            LIGHTNING STRUCK A BARN ON LITTLE CUB ROAD
            AND IGNITED A FIRE THAT DESTROYED IT
            COMPLETELY.

0847 PM     TSTM WND DMG     1 SE APPOMATTOX         37.35N 78.82W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            A POSSIBLE MICROBURST BLEW DOWN SEVERAL
            TREES, POWER LINES, AND POLES DOWN NEAR THE
            INTERSECTION OF FLESHMAN STREET AND ANNIE
            STREET. IN ADDITION, THE WINDS FLIPPED OVER
            A WOODEN ROOF OF A DUGOUT AT A BASEBALL PARK
            ON PARK LANE.

&&

PW
Local storm report, Aug 20, 1:00 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 ENE IVANHOE           36.85N 80.92W
08/19/2019  E0.75 INCH       WYTHE              VA   PUBLIC

0319 PM     HAIL             DRAPER                  37.00N 80.77W
08/19/2019  E0.50 INCH       PULASKI            VA   PUBLIC

            PEA TO 1/2 INCH DIAMETER HAIL.

0615 PM     TSTM WND DMG     1 SE SCOTTSBURG         36.75N 78.77W
08/19/2019                   HALIFAX            VA   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE EXTREME
            SOUTHEAST PART OF THE COUNTY IMPACTING
            SEVERAL ROADS, SUCH AS WOLFTRAP ROAD,
            COLEMAN, AND MACDONALD RD., ETC..

0912 PM     TSTM WND DMG     3 E EVERGREEN           37.30N 78.73W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            ONE LARGE WHITE OAK TREE BLOWN DOWN NEAR A
            CHURCH ALONG ROCKS CHRUCH ROAD.

0906 PM     LIGHTNING        3 WSW PAMPLIN CITY      37.25N 78.74W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            LIGHTNING STRUCK A BARN ON LITTLE CUB ROAD
            AND IGNITED A FIRE THAT DESTROYED IT
            COMPLETELY.

0847 PM     TSTM WND DMG     1 SE APPOMATTOX         37.35N 78.82W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            A POSSIBLE MICROBURST BLEW DOWN SEVERAL
            TREES, POWER LINES, AND POLES DOWN NEAR THE
            INTERSECTION OF FLESHMAN STREET AND ANNIE
            STREET. IN ADDITION, THE WINDS FLIPPED OVER
            A WOODEN ROOF OF A DUGOUT AT A BASEBALL PARK
            ON PARK LANE.

0225 PM     HAIL             2 N BLOWING ROCK        36.15N 81.67W
08/19/2019  E0.50 INCH       WATAUGA            NC   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            BLOWING ROCK. FIVE MINUTES WORTH OF 1/4 TO
            1/2 INCH DIAMETER HAIL.

0117 PM     TSTM WND DMG     1 NE COLLINSTOWN        36.54N 80.34W
08/19/2019                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN ALONG THE 2800 BLOCK OF
            COLLINSTOWN ROAD.

&&

PW
Special weather statement, Aug 20, 1:27 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
127 PM EDT Tue Aug 20 2019

VAZ014-022-201800-
Montgomery-Roanoke-
127 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY AND WESTERN
ROANOKE COUNTIES...

Until 200 PM EDT.

At 127 PM EDT, a strong thunderstorm was located over Shawsville,
moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Shawsville...
Bent Mountain...
Elliston-Lafayette...
and Crockett Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8009 3712 8013 3711 8017 3711 8018
      3710 8021 3710 8037 3728 8038
TIME...MOT...LOC 1727Z 210DEG 6KT 3715 8026

PW
Special weather statement, Aug 20, 1:39 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
139 PM EDT Tue Aug 20 2019

WVZ042-043-201815-
Mercer-Summers-
139 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER AND
SOUTHWESTERN SUMMERS COUNTIES...

Until 215 PM EDT.

At 138 PM EDT, a strong thunderstorm was located over Camp Creek. the
storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pipestem...
Camp Creek...
Ellison...
Camp Creek State Park...
and Flat Top.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3759 8113 3759 8109 3761 8107 3757 8091
      3743 8109 3748 8121
TIME...MOT...LOC 1738Z 214DEG 2KT 3749 8113

PW
Special weather statement, Aug 20, 1:48 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Tue Aug 20 2019

VAZ013-014-017-201845-
Pulaski-Floyd-Montgomery-
148 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI, WESTERN
MONTGOMERY, AND WESTERN FLOYD COUNTIES...

Until 245 PM EDT.

At 147 PM EDT, a strong thunderstorm was located over Graysontown.
the storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
and Indian Valley.

This includes The following Location Virginia Tech.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3687 8059 3711 8072 3728 8039 3696 8035
      3685 8057
TIME...MOT...LOC 1747Z 235DEG 4KT 3704 8056

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:29 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte61 min
Aug 19, 10:11 PM EDTSpecial Weather StatementRNKBuckingham34 min
Aug 19, 10:55 PM EDTAreal Flood AdvisoryRNKBuckingham2 hr
Aug 20, 12:48 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem42 min
Aug 20, 1:27 PM EDTSpecial Weather StatementRNKMontgomery33 min
Aug 20, 1:48 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford57 min
Aug 20, 2:01 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford41 min
Aug 20, 2:06 PM EDTSevere Thunderstorm WarningRNKFranklin54 min
Aug 20, 2:29 PM EDTSpecial Weather StatementRNKBuckingham61 min
Aug 20, 2:32 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin39 min
Aug 20, 2:41 PM EDTSevere Thunderstorm WarningRNKFranklin41 min
Aug 20, 3:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg60 min
Aug 20, 3:34 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge56 min
Aug 20, 3:41 PM EDTSpecial Weather StatementRNKFranklin49 min
Aug 20, 3:44 PM EDTSpecial Weather StatementRNKHalifax46 min
Aug 20, 4:06 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington54 min
Aug 20, 4:27 PM EDTSpecial Weather StatementRNKBuckingham33 min
Aug 20, 4:39 PM EDTSpecial Weather StatementRNKFloyd66 min
Aug 20, 4:41 PM EDTSpecial Weather StatementRNKHalifax64 min
Aug 20, 4:56 PM EDTSpecial Weather StatementRNKSmyth64 min
Aug 20, 5:24 PM EDTSpecial Weather StatementRNKPittsylvania51 min
Aug 20, 5:54 PM EDTSpecial Weather StatementRNKFloyd36 min
Aug 20, 5:56 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford34 min
Aug 20, 5:58 PM EDTSevere Thunderstorm WarningRNKPittsylvania47 min
Aug 20, 6:07 PM EDTAreal Flood AdvisoryRNKPittsylvania77 min
Aug 20, 6:29 PM EDTSpecial Weather StatementRNKMontgomery31 min
Aug 20, 1:39 PM EDTSpecial Weather StatementRNKMercer36 min
Aug 20, 2:23 PM EDTSpecial Weather StatementRNKMercer67 min
Aug 20, 3:40 PM EDTSpecial Weather StatementRNKMonroe35 min
Aug 20, 4:35 PM EDTSpecial Weather StatementRNKMercer40 min
Aug 20, 7:02 PM EDTSpecial Weather StatementRNKMonroe43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.